Original Research ARTICLE
Torsadogenic index: a proposal to improve survival rates in cardiac arrests due to prescribed drugs
- Hospital “Dr. Alejandro Korn” – Melchor Romero – La Plata, Provincia de Buenos Aires, Argentina
Since unexpected sudden deaths have been reported with the use of diverse non-cardiac drugs, cardio-safety experts focused their attention on security measures to improve survival rates in heart stoppages due to this prescribed drugs (Inchauspe 2010a). Considering that prolongation of the QTc is a reliable marker of a menacing arrhythmia called torsade de pointes (TdP) – that can progress to ventricular fibrillation, application of Bazett, or Rautaharhu formulas can lead to a proper predictive valuation of a “torsadogenic risk.” Case-analysis raises up the proposal that QTc or QTp will allow to identify high risk groups; performs a close pharmaco-vigilance and legally register ECG follow-up, avoiding unnecessary withdrawal of useful drugs from market.
Sudden unexpected deaths from heart arrest have been reported with use of non-cardiac drugs since the early 1960s (Iyer 2010). These drugs, which cause sudden death, have centered on torsade de pointes (TdP), a polymorphic ventricular arrhythmia that can progress to ventricular fibrillation and sudden death. Prolongation of the QTc interval is a surrogate marker for the ability of a drug to cause TdP. In individual patients an absolute QTc interval of >500 ms or an increase of 60 ms from baseline is regarded as indicating an increased risk of TdP. However, TdP can occur with lower QTc values or changes. Concern about a relationship between QTc prolongation, TdP, and sudden death applies to a wide range of drugs and has led to the withdrawal or restricted labeling of several. Arrhythmias are more likely to occur if drug-induced QTc prolongation coexists with other risk factors, such as individual susceptibility, presence of congenital long QT syndromes, heart failure, bradycardia, electrolyte imbalance, overdose of a QTc-prolonging drug, female sex, restraint, old age, hepatic or renal impairment, and slow metabolic status. Pharmacodynamic and pharmaco-kinetic interactions can also increase the risk of arrhythmias. The risk should be viewed in the context of the overall risks and benefits of anticancer treatment. It seems prudent, where possible, to select anticancer treatments that are not associated with marked QTc prolongation. If use of a QTc-prolonging drug is warranted, then measures to reduce the risk should be adopted.
L-Asparaginase is marketed as a drug for the treatment of acute lymphoblastic leukemia The main side effect is an allergic or hypersensitivity reaction; anaphylaxis is a possibility. No cardiac arrest effect has been observed before. However, in our clinical practice, a heart arrest was observed in a 1-year-old infant with leukemia.
A male 1-year-old infant with Lymphatic acute leukemia was admitted in Hospital de Niños “Sor Maria Ludovica,” in La Plata, Buenos Aires, Argentina. He received the following treatment:
Therapeutic protocol: IB protocol, MARMA Interfant-05
– Vincristine: 0.6 mg (push)
– Daunorubicin: 12 mg/kg
– L-Asparaginase: 1000 UI.
Particularly, after intravenously administering L-Asparaginase at the Hematology Ward, at 12:30 h the patient suffered cardiorespiratory arrest. Basic and advanced CPR techniques were initiated – endotracheal intubation and ambu ventilation, plus two doses of adrenaline and continued until the patient entered the Critical Care Unit about half an hour later. He presented hemodynamic decompensation (Table 1), hypothermia, and poor peripheral perfusion.
Materials and Methods
Before a suspected diagnosis of an ANAPHYLACTIC OR IDIOSINCRATIC REACTION for this cardiac arrest, the child was treated as follows:
Basic and Advanced CPR (ILCOR) protocol
– Adrenaline (two doses).
Endotracheal intubation: respiratory Mechanical Assistance (RMA)
Setting: 1/fr = 22/VT 90/0.7 ri
VCV Mode: I:E = 1: 2.8.
– H.P.: 60/2/1
– Colloid expansion: 10 mg/Kg
– Fentanyl: 1 gamma/kg/h
– Midazolam: 0.1 mg/kg/h
– Dopamine: 10 gamma/kg/min.
K vitamin: 5 mg/dose/day.
After indicating the inotropic support and the volemia expansion by means of crystalloids, laboratory results were received. They confirmed hemostasis alteration, which is corrected by providing K vitamin (see Table 2).
Fortunately, this kid had a favorable evolution, as we can see in his tests controls (see Table 3).
In Figure 1, an ECG sample performed a day after the emergency is shown. It features a frequency of almost 200/min and P wave absence (only catching the last four beats), most presumably due to an inotropic effect.
Cardiac toxicity from these drugs is reported in Goodman–Gilman’s Treatise.
Individual idiosyncratic potential risk increases this danger in the whole of the protocol products (Litchner, 2010). Among them, both Vincristine and L-Asparaginase cause severe hepatotoxicity, derived from their pharmaco-kinetic metabolism, as was shown in the hemostasis defect.
The new decision of spreading the infusions of the protocol drugs within the week was made in order to allow the liver to recover (Swedborg, 2010).
The condition regressed completely at night (around 9:00 pm), and control parameters came back to normal (see Table 2).
Currently, there are many products that can induce QT-interval prolongation at the ECG, thus favoring sudden death (Inchauspe, 2010b).
WHO defines Sudden Death as an episode appearing within 24 h of the beginning of an illness.
Under both eastern and western concepts, the combinations proposed in some protocols (and others enlisted by Dr. Wang (Wang 2010) in the Harvard Office of Toxicology Exploration) could lead to a disruption of the ionic potassium channels of the myocardial cells (Asai 2010), mostly in patients with congenital or acquired Long QT Syndrome. This condition could give rise to the appearance of precocious post-depolarizations (PDPs). Once they have reached a threshold amplitude, the PDPs can trigger highly risky arrhythmia known as “Torsade de pointes” (Dessertenne, 1966; Dessertenne et al., 1966), and a possible cardiac arrest.
Fortunately, today there is the possibility of carrying out ambulatory studies of cardiac frequency variability through continuous monitoring of spectral analysis of R–R′ (Inchauspe 2011), corrected QT formulas are still a very practical way to determine QT-interval length next to the patient’s bed:
Application of QTc (corrected) Bazett Formula:
or QTp (precision) Rautaharhu Formula:
Both formulas are appropriate as a QT screening since values over 0.45 s will be indicative of a QT-interval prolongation. And rates over 0.66 s would be likely to pose a torsadogenic risk (Lanzotti and Citta 2003).
Proposal of a QTc or QTp screening will allow us to:
(a) Identify high risk groups;
(b) Perform close pharmaco-vigilance during treatment;
(c) Legally register ECG follow-up (useful as medical responsibility evidence);
(d) Avoid the unnecessary withdrawal of essential drugs from the market.
Each year 1,500,000 patients severely injured by prescribed drugs require hospitalization.
Out of these, 100,000 die, this being the fourth cause of death in USA.
Careful, long-term evaluation of cardiovascular safety can lead to better medical treatments.
Conflict of Interest Statement
The author declares that the research was conducted in the absence of any commercial or financial relationships that could be construed as a potential conflict of interest.
Grateful thanks to Mrs. Sandra Hinojosa, pharmacist from the Hospital de Niños “Sor María Ludovica,” La Plata, for her invaluable help in the research, references, and follow-up of this case.
Asai, Y. (2010). “Direct measurement of the QT interval in the stem cell derived cardiomyocytes for the assessment of QT liability,” in BIT’s 8th Annual Congress of International Drug Discovery Science and Technology, Beijing.
Dessertenne, F., Fabiato, A., and Courmel, P. (1966). Un chapitre nouveau délectrocardiographie: Les variations progressives de lámplitude de l’électrocardiogramme. Actual Cardio. Angeio. Int. 15, 241–258.
Inchauspe, A. (2010b). “D-Phenylalanine injection over K-1 Yongquan: a theoretical way of upgrading survival rates in CPR,” in Bit’s 8th Annual Congress of International Drug Discovery Science and Technology (IDDST), Chap. 7, Sect. 7, Beijing.
Iyer, D. (2010). “Optimum patient care through appropriate drug safety monitoring,” in BIT’s 8th Annual Congress of International Drug Discovery Science and Technology (IDDST), Chap. 1, Sect. 1, Beijing.
Litchner, R. (2010). “Explorative toxicological assessment of consumer products,” in BIT’s 8th annual Congress of International Drug Discovery Science and Technology (IDDST), Chap. 1, Sect. 1, Beijing.
Swedborg, N. (2010). “Drug abuse and dependence liability assessment in safety pharmacology,” in BIT’s 8th Annual Congress of International Drug Discovery Science and Technology (IDDST), Chap. 1, Sect. 1, Beijing.
Keywords: non-cardiac drugs, sudden death, torsadogenic risk, predictive evaluation, follow-up
Citation: Inchauspe AA (2012) Torsadogenic index: a proposal to improve survival rates in cardiac arrests due to prescribed drugs. Front. Pharmacol. 3:99. doi: 10.3389/fphar.2012.00099
Received: 16 February 2012; Paper pending published: 06 March 2012;
Accepted: 04 May 2012; Published online: 14 June 2012.
Edited by:Jufeng Wang, Waylandgreen, USA
Copyright: © 2012 Inchauspe. This is an open-access article distributed under the terms of the Creative Commons Attribution Non Commercial License, which permits non-commercial use, distribution, and reproduction in other forums, provided the original authors and source are credited.
*Correspondence: Adrián Angel Inchauspe, Hospital “Dr. Alejandro Korn” – Melchor Romero – La Plata, Provincia de Buenos Aires, calle 14 N° 4079, 1884 Buenos Aires, Berazategui, Argentina. e-mail: firstname.lastname@example.org